Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 48, NWS Pittsburgh, PA

May 20, 2004Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 20, 2004, 10:34 PM EDT for Jefferson County, Pennsylvania. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 10:34 PM EDT (02:34 UTC)
Expired
May 20, 2004, 11:15 PM EDT
In force
41 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Jefferson County, PA

The radar

The State College radar (KCCX), 71 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1205 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 210234
SVRPBZ
PAC065-210315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1034 PM EDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN PENNSYLVANIA

* UNTIL 1115 PM EDT

* AT 1032 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF REYNOLDSVILLE...AND MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BROCKWAY...
  FALLS CREEK...
  SYKESVILLE...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS CAN SOMETIMES PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. SEEK SHLETER IN A
BASEMENT OR INTERIOR ROOM IF A TORNADO IS SPOTTED.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 4132 7894 4118 7909 4085 7860 4105 7840

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:58 PM EDT, 7 hours 36 minutes earlier.

Area forecast discussion, May 20, 2:58 PM EDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT THU MAY 20 2004

.DISCUSSION...

MDLS CONT TO SAG CDFNT SEWD INTO NWRN PA BY LATE TNGT AND STRETCH IT
E/W ACRS OUR CWA DURG FRI. THIS BNDRY AS WELL AS ANY OLD OUTFLOW
BNDRYS FM PREV CONVECTION SHUD HELP KEEP SCT TSTMS GOING PAST SUNSET
TNGT. WL GO WITH CHC POPS ALL ZNS TNGT...WITH HIEST VALUES ARND 50
PCT NORTHWEST PTN CWA LTR TNGT.

ON FRI WL KEEP HI CHC POPS ALL ZNS. NOT PLANNING TO PLAY UP WORDING
FOR HVY RNFL OR SVR POTENTIAL AT THIS PT FOR LATE FRI...BUT PW
VALUES WL RMN HI THRU THE DAY WITH CAPES ARND 2000 BY FRI EVE.

BEST CHC OF ANY RELATIVELY DRY WX WL BE SAT INTO SAT NGT AFT FNTL
BNDRY PULLS WELL TO N OF CWA ONCE AGN. PLAN TO GO WITH DRY (20 PCT)
POPS SAT AND SAT NGT MOST AREAS...THEN JUST SML CHC POPS ON SUN.

&&

.PRELIMINARY POINT TEMPS/POPS...
PITTSBURGH, PA        64  82  65  84 /  40  50  40  20
WHEELING,   WV        64  82  65  85 /  40  50  40  20
MORGANTOWN, WV        63  82  64  84 /  40  50  30  20
ZANESVILLE, OH        67  85  65  87 /  50  40  30  20
NEW PHILADELPHIA, OH  64  82  65  85 /  40  40  40  20
FRANKLIN, PA          62  78  64  82 /  50  50  40  30
DUBOIS, PA            61  77  64  82 /  50  50  40  20
LATROBE, PA           62  80  65  83 /  40  50  30  20
BUTLER, PA            63  80  65  84 /  50  50  40  20
INDIANA, PA           62  79  65  83 /  40  50  30  20
OAKLAND, MD           61  80  63  82 /  40  50  30  30
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
OH...NONE.
WV...NONE.
MD...NONE.
&&
Hazardous weather outlook, May 20, 5:02 AM EDT, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
502 AM EDT THU MAY 20 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-200901-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
502 AM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS THE AREA...BUT MAINLY OVER EAST CENTRAL
OHIO...THE WEST VIRGINIA PANHANDLE AND NORTHWESTERN PENNSYLVANIA.

THE PRIMARY SEVERE THREAT WILL BE FROM HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA
ON FRIDAY.  THE PRIMARY THREAT WILL AGAIN BE FROM HAIL AND DAMAGING
WIND GUSTS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

15

In the hours before

Special weather statement, May 20, 7:27 PM EDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
727 PM EDT THU MAY 20 2004

PAZ008-210051-
VENANGO PA-
727 PM EDT THU MAY 20 2004

...RAPIDLY DEVELOPING STORMS APPROACHING...

RAPIDLY DEVELOPING STORMS WILL MOVE ACROSS THE NORTHERN PART OF THE
COUNTY THROUGH 9 PM. THESE STORMS WILL LIKELY PRODUCE SMALL
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND GUSTY WINDS
BETWEEN 30 AND 40 MPH.

THE MOST INTENSE STORMS WILL MOVE NORTH OF COOPERSTOWN...AND NEAR
TITUSVILLE AND PLEASANTVILLE.

RESIDENTS SHOULD PAY ATTENTION FOR RAPIDLY DETERIORATING WEATHER.
UPDATES AND A WARNING MAY BE NECESSARY IF THE STORMS INTENSIFY
FURTHER.
Local storm report, May 20, 8:48 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
848 PM EDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0843 PM     BLIZZARD         7 NNW OIL CITY          41.52N 79.76W
05/20/2004                   VENANGO            PA   FIRE DEPT/RESCUE

            SEVERAL TREES BLOWN DOWN NEAR CHERRY TREE PA.

&&
Local storm report, May 20, 8:50 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
850 PM EDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     7 NNW OIL CITY          41.52N 79.76W
05/20/2004                   VENANGO            PA   FIRE DEPT/RESCUE

            SEVERAL TREES BLOWN DOWN NEAR CHERRY TREE PA.

&&
Local storm report, May 20, 9:42 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
942 PM EDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      7 NNW OIL CITY          41.52N 79.76W
05/20/2004                   VENANGO            PA   EMERGENCY MNGR

            ROAD FLOODING AT INTERSECTION OF BUCKSTON RD AND RTE 8.

&&
Special weather statement, May 20, 10:15 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1015 PM EDT THU MAY 20 2004

PAZ015-016-210338-
CLARION PA-JEFFERSON PA-
1015 PM EDT THU MAY 20 2004

...TORRENTIAL RAIN FALLING ON PART OF THE REGION...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED
THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ACROSS NORTHERN PARTS OF
CLARION AND JEFFERSON COUNTIES PENNSYLVANIA.  UP TO 2 INCHES OF RAIN
COULD FALL IN LESS THAN ONE HOUR...POSSIBLY CAUSING FLOODING IN LOW
SPOTS AND IN POOR DRAINAGE AREAS.

NEVER DRIVE THROUGH FLOODWATERS, IT COULD BE TOO DEEP TO CROSS
THROUGH SAFELY.  BE ESPECIALLY CAREFUL AT NIGHT WHEN IT IS HARDER TO
RECOGNIZE THE DANGER.

FREQUENT LIGHTNING IS ALSO OCCURRING.  WHEN THREATENING WEATHER
APPROACHES, MOVE INDOORS.

AREAS AFFECTED INCLUDE... LEEPER, SIGEL, WARSAW, AND NEAR THE
JEFFERSON COUNTY AIRPORT.  STAY TUNED FOR UPDATES OR POSSIBLE
WARNINGS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:16 PM EDTSevere Thunderstorm WarningPBZVenango59 min
May 20, 8:37 PM EDTSevere Thunderstorm WarningPBZForest53 min
May 20, 10:39 PM EDTTornado WarningPBZJefferson36 min
May 20, 11:13 PM EDTFlash Flood WarningPBZJefferson3 hr
May 21, 2:55 AM EDTSevere Thunderstorm WarningPBZJefferson35 min
May 21, 3:27 AM EDTSevere Thunderstorm WarningPBZMercer63 min
May 21, 4:04 AM EDTSevere Thunderstorm WarningPBZAllegheny, Lawrence56 min
May 21, 4:06 AM EDTSevere Thunderstorm WarningPBZLawrence54 min
May 21, 4:27 AM EDTSevere Thunderstorm WarningPBZButler63 min
May 21, 4:36 AM EDTSevere Thunderstorm WarningPBZBeaver54 min
May 21, 5:00 AM EDTSevere Thunderstorm WarningPBZAllegheny, Washington75 min
May 21, 5:33 AM EDTSevere Thunderstorm WarningPBZGreene72 min
May 21, 5:45 AM EDTSevere Thunderstorm WarningPBZWestmoreland75 min
May 21, 5:57 AM EDTSevere Thunderstorm WarningPBZFayette78 min
May 21, 8:45 AM EDTSevere Thunderstorm WarningPBZGreene45 min
May 21, 5:09 PM EDTSevere Thunderstorm WarningPBZLawrence, Mercer66 min
May 21, 5:23 PM EDTSevere Thunderstorm WarningPBZBeaver67 min
May 21, 5:41 PM EDTSevere Thunderstorm WarningPBZButler, Venango64 min
May 21, 5:50 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington55 min
May 21, 6:16 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion59 min
May 21, 6:27 PM EDTSevere Thunderstorm WarningPBZGreene63 min
May 21, 6:29 PM EDTSevere Thunderstorm WarningPBZWestmoreland61 min
May 21, 6:44 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson61 min
May 21, 6:47 PM EDTSevere Thunderstorm WarningPBZFayette58 min
May 21, 6:52 PM EDTFlash Flood WarningPBZGreene3 hr
May 21, 7:28 PM EDTFlash Flood WarningPBZFayette3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.